Georgia, 2025

Funnel Cloud in Georgia, May 21, 2025

May 21, 2025 · NWS JAX · 1 event in 1 county or zone

A front edged southward across southeast Georgia in the afternoon while moist and unstable SW flow off of the Gulf fueled diurnally enhanced storms over NE FL. As the front slid across SE GA into the afternoon, passing waves of upper-level energy from the WSW promoted storm strength.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A front edged southward across southeast Georgia in the afternoon while moist and unstable SW flow off of the Gulf fueled diurnally enhanced storms over NE FL. As the front slid across SE GA into the afternoon, passing waves of upper-level energy from the WSW promoted storm strength.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 11:45 AM EST, 18 minutes earlier.

Area forecast discussion, May 21, 11:45 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1245 PM EDT Wed May 21 2025

...New AVIATION...

.UPDATE...
Issued at 820 AM EDT Wed May 21 2025

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Forecast still on track for scattered strong to isolated severe
storms to develop ahead of and along the frontal boundary that
will push into SE GA this afternoon and NE FL this evening.
Breezy and hot westerly flow will continue today ahead of this
boundary with Max temps still at or just below near record levels
with highs into the 90-95F range once again and with dew points
into the lower/middle 70s, expect peak heat indices into the
100-104F range before convection reaches many locations. The early
morning sounding already showed winds close to 30 knots just above
the surface and expect gusty winds to 30-35 mph in the gradient
flow ahead of the convection. While strong to isolated severe wind
gusts of 40-60 mph, along with potential for at least small hail
with storm activity this afternoon across SE GA and this evening
across NE FL, with some potential for isolated storms to continue
across NE FL south of the I-10 corridor after midnight if energy
continues to stream along the boundary.

&&

.NEAR TERM...
Issued at 305 AM EDT Wed May 21 2025

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Low level moisture will advect northeast from the Gulf early this
morning. This moisture will provide the chance for patchy fog across
inland NE FL, along with stratus cloud formation. A cold front will
move southeast into interior SE GA toward mid morning, with showers
and a few thunderstorms along and ahead of it. The front will move
southeast across rest of forecast area through the afternoon into
Tonight. The front will encounter drier air as it moves into NE FL,
so convective coverage will decrease somewhat as it moves through.
Lift along the front, a weak upper wave, and diurnal heating
could lead to a few strong to severe thunderstorms.

While the chance is quite low, an isolated tornado can not be ruled
out. One area of possible concern will be near the coast and
St Johns river, as the east coast sea breeze is expected to remain
offshore due to the flow. Therefore, there could be thermal
boundaries around the river and intracoastal waterways, which would
normally be diminished by the passage of sea breeze, that may
lead to a quick spin up as storms move through.

Above average temperatures again Today, with highs in the lower to
mid 90s. With the sea breeze staying offshore, these higher readings
will also reach beach communities.

As high pressure ridging builds from the northwest, skies will
decrease from north to south Tonight. Noticeably drier air will
filter southeast into forecast area through the night. This drier
air will allow inland temperatures to fall into the lower to mid 60s
by around dawn, while upper 60s to lower 70s will be common for
areas generally south and east of a line from Jacksonville to
Gainesville. A few thunderstorms may linger into the night over
north central FL due to lingering frontal convergence.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 305 AM EDT Wed May 21 2025

Broad troughing extending from the Upper Midwest southeastward
to the Mid-Atlantic states will be reinforced by a potent,
negatively-tilted shortwave that will dig southeastward from
the Great Lakes states. Fast westerly flow will prevail along
the base of the trough over the Deep South, with a 120-knot
jet streak at 250 millibars (around 35,000 feet) shifting
eastward from the southern Appalachians on Thursday morning to
offshore of the NC Outer Banks by Thursday night. This feature
should push a slow moving frontal boundary that will be
positioned across north central FL on Thursday morning
southward to the Interstate 4 corridor in central FL by the
afternoon hours. Scattered showers and a few embedded
thunderstorms will remain possible for north central FL
through early afternoon, and mostly cloudy skies along the
frontal boundary should keep highs in the upper 80s for these
locations. Meanwhile, low level flow will shift to west-
northwesterly in the wake of this front for areas along and
north of I-10, which will advect a much drier air mass into
southeast GA and for areas along the I-10 corridor in northeast
FL. Thin cirrus and a dry air mass, featuring dewpoints falling
to the low and mid 50s during the afternoon hours, should allow
highs to climb to the lower 90s for most inland locations along
and north of I-10.

Cooler and drier air will filter across the rest of our region
on Thursday night as skies clear and inland winds decouple,
setting up radiational cooling. Lows will fall to the low and
mid 60s inland, ranging to the upper 60s to around 70 at coastal
locations.

Surface ridging will then build into the southeastern states on
Friday as dry northwesterly flow aloft prevails across our
region. Full sunshine and a dry air mass will allow highs to
soar to the upper 80s and lower 90s, with mid 90s possible
across north central FL. Dewpoints crashing through the 50s
across inland southeast GA and the low/mid 60s across
northeast and north central FL will keep heat index values
around or just under actual air temperatures on Friday.
Radiational cooling on Friday night will result in lows
falling the 55-60 degree range across inland southeast GA and
the 60-65 range elsewhere inland, while a persistent
northwesterly breeze keeps coastal lows generally in the
upper 60s.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 305 AM EDT Wed May 21 2025

Deep troughing over New England will be slow to lift northward
on Saturday, and this feature will maintain a dry
west-northwesterly flow pattern aloft across our area. Surface
ridging will build into the Deep South, shifting low level flow
to northeasterly, which will keep highs at coastal locations
in the mid 80s. Full sunshine and a very dry air mass will
boost inland highs to the upper 80s for locations from Waycross
northward and 90-95 elsewhere for areas west of the I-95 corridor.
Afternoon dewpoints will again crash through the 50s across
inland southeast GA and the low to mid 60s elsewhere, except
upper 60s at coastal locations. Heat index values will again be
held in check by this dry air mass. Radiational cooling again on
Saturday night will allow inland lows to fall to the low and mid
60s, while a light onshore breeze keeps coastal lows in the lower
70s.

Heights aloft will begin to rise on Sunday as low and mid level
ridging begin to build over the FL peninsula. Surface ridging will
shift further offshore of the southeastern seaboard, shifting low
level flow to south-southeasterly, with onshore surface winds
keeping coastal highs in the upper 80s. A lingering dry air mass
and filtered sunshine will allow highs to soar well into the 90s
for inland locations, with just enough moisture in place to develop
isolated convection along inland moving sea and lake breezes over
portions of north central FL during the late afternoon hours.
Dewpoints remaining in the 60s will yield maximum heat index values
around 100. Overnight lows will begin to moderate on Sunday night,
with upper 60s expected inland and low to mid 70s at the coast.

Deep-layered ridging situated off the southeastern seaboard and
troughing emerging over the Plains States on Memorial Day will create
a gradually strengthening southwesterly flow pattern. Increasing low
level moisture will ignite widely scattered diurnal convection on
Monday and scattered diurnal convection on Tuesday. Highs on Monday
will soar to the mid 90s inland and around 90 at the coast, with
maximum heat index values climbing to the 100-105 range. Increasing
cloud cover and rain chances on Tuesday will knock a few degrees off
daytime highs across southeast GA, while heat and humidity prevail
elsewhere. Lows early next week will only fall to around 70 inland
and the low or mid 70s at coastal locations.

Another broad, negatively-tilted trough may become established
towards midweek across the Upper Midwest, Great Lakes, and Ohio
Valley. This trough will drive a frontal boundary into the Deep
South, creating at least scattered showers and thunderstorms across
our area. Highs will fall to the 85-90 degree range as cloud cover
thickens.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM EDT Wed May 21 2025

Line of convection/strong storms will impact the NE FL TAF sites
with gusty winds to at least 30 knots and MVFR conds through
sunset, while this line should remain just south of the SSI
through the afternoon hours. A few storms will remain possible at
GNV until midnight, otherwise skies becoming VFR with low fog
chances at VQQ towards morning. Light NW flow and VFR conds at all
TAF sites in the 12-18Z time frame.

&&

.MARINE...
Issued at 305 AM EDT Wed May 21 2025

A cold front will move southeast across the area through Tonight.
Showers and thunderstorms will accompany this boundary. Weak high
pressure will build to the northwest overnight into Thursday. A weak
front will pass through Friday into Friday night. High pressure will
build to the northwest Saturday, then to the northeast Sunday.

Rip Currents: Low Today, Moderate Thursday

&&

.FIRE WEATHER...
Issued at 305 AM EDT Wed May 21 2025

Strong to isolated severe thunderstorms developing this afternoon
will be capable of producing strong wind gusts, hail, and frequent
lightning strikes, mainly for locations along and north of the I-10
corridor. Breezy westerly surface and transport winds will otherwise
develop this morning, creating high daytime dispersion values for
most inland locations, with good values extending to coastal
locations. Surface and transport winds will shift to northwesterly
overnight tonight through Thursday morning.

A much drier air mass will plunge into our area on Thursday
afternoon, with long durations of critically low humidity values
possible at inland locations. Surface and transport winds will shift
back to a westerly direction on Thursday afternoon, with breezy
transport speeds for locations north of Waycross creating high
daytime dispersion values. Good values are forecast elsewhere across
inland southeast GA, while more cloud cover yields fair values for
inland northeast and north central FL and poor values are forecast at
coastal locations. Surface wind speeds should remain below Red Flag
Criteria on Thursday afternoon at inland locations. Breezy
west-northwesterly transport winds across southeast GA on Friday will
create another day of high daytime dispersion values, while lighter
speeds elsewhere generally yield good values.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  62  89  62 /  40   0   0  10
SSI  89  70  86  69 /  40  10   0   0
JAX  94  67  91  63 /  50  20   0   0
SGJ  95  71  87  68 /  30  20  10  10
GNV  93  69  89  63 /  40  30  20  10
OCF  93  71  89  65 /  10  20  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 21, 9:53 AM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1053 AM EDT Wed May 21 2025

FLZ140-240-211900-
Eastern Marion-Central Marion-
Including the cities of Lynne, Moss Bluff, Anthony, Burbank,
Ocala, and Weirsdale
1053 AM EDT Wed May 21 2025

...SMOKE IMPACTING PARTS OF THE EASTERN MARION COUNTY...

A wildfire has been reported near the intersection of State Road
19 and County Road 314 in the Ocala National Forest. Low
visibilities may be encountered along these roadways and drivers
should use extreme caution if traveling near these locations this
afternoon.
Special weather statement, May 21, 11:05 AM EST, 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1205 PM EDT Wed May 21 2025

GAZ149-163-211700-
Atkinson GA-Clinch GA-
1205 PM EDT Wed May 21 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ATKINSON AND
NORTHWESTERN CLINCH COUNTIES THROUGH 100 PM EDT...

At 1205 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Nashville, moving east at 30 mph.

HAZARD...Wind gusts around 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Homerville, Argyle, Du Pont, and Cogdell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3127 8303 3129 8304 3119 8268 3112 8264
      3089 8271 3101 8297 3118 8297 3119 8305
      3123 8305
TIME...MOT...LOC 1605Z 285DEG 24KT 3118 8309

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AC
Special weather statement, May 21, 12:01 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
101 PM EDT Wed May 21 2025

FLZ023-322-GAZ162-163-250-350-364-211800-
Baker FL-Northern Columbia FL-Clinch GA-Western Charlton GA-
Echols GA-Northern Ware GA-Southern Ware GA-
101 PM EDT Wed May 21 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BAKER...NORTHEASTERN
COLUMBIA...CENTRAL ECHOLS...SOUTHWESTERN WARE...CLINCH AND WEST
CENTRAL CHARLTON COUNTIES THROUGH 200 PM EDT...

At 101 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Homerville to 7 miles northwest of Mayday.
Movement was southeast at 35 mph.

HAZARD...Wind gusts around 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Homerville, Fargo, Argyle, Du Pont, Mayday, Needmore, and Manor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3085 8301 3086 8301 3087 8297 3102 8297
      3111 8256 3101 8242 3056 8233 3060 8276
      3085 8306
TIME...MOT...LOC 1701Z 312DEG 32KT 3095 8275 3093 8306

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Clinch

When
May 21, 12:03 PM EST
Where
Clinch County, 0.69 mi N of Dupont
Reported by
Public
Coordinates
30.990, -82.870

A funnel cloud was reported in Du Pont by Williams Street.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256712.